Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 218, NWS Mobile, AL

July 4, 2008Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 4, 2008, 6:22 PM CDT for Choctaw County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 6:22 PM CDT (23:22 UTC)
Expired
Jul 4, 2008, 7:15 PM CDT
In force
53 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Choctaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 042321
SVRMOB
ALC023-050015-
/O.NEW.KMOB.SV.W.0218.080704T2322Z-080705T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
622 PM CDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  THIS INCLUDES THE CITY OF BUTLER...

* UNTIL 715 PM CDT

* AT 612 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS NEAR ROCK SPRINGS...OR ABOUT 9
  MILES WEST OF BUTLER...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAND BY 630 PM CDT...
  BUTLER BY 705 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3212 8822 3198 8822 3200 8841 3212 8840
TIME...MOT...LOC 2322Z 281DEG 8KT 3205 8834

$$
1 follow-up statement
000 
WWUS54 KMOB 042347
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
644 PM CDT FRI JUL 4 2008

ALC023-050015-
/O.CON.KMOB.SV.W.0218.000000T0000Z-080705T0015Z/
CHOCTAW AL-
644 PM CDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL CHOCTAW COUNTY...

AT 635 PM CDT...DOPPLER RADAR INDICATED ANOTHER THUNDERSTORM CAPABLE 
OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS OVER 60 MPH OVER 
WEST CENTRAL CHOCTAW COUNTY. THIS STORM WAS NEAR LAND...OR ABOUT 6 
MILES SOUTHWEST OF BUTLER...MOVING EAST AT 9 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTLER BY 705 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF 
NECESSARY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3212 8822 3198 8822 3200 8841 3212 8840
TIME...MOT...LOC 2344Z 281DEG 8KT 3204 8828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:21 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 4, 3:21 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT FRI JUL 4 2008

.SHORT TERM TONIGHT AND SATURDAY...UNFORTUNATELY...EVENING BARBECUES
MAY HAVE TO CONTEND WITH LINGERING THUNDERSTORM ACTIVITY CARRYING
OVER FROM THE AFTERNOON. NOT LOOKING FOR A COMPLETE WASHOUT
THOUGH...BUT LATE AFTERNOON/EVENING STORMS WILL BRING ABOUT DELAYS
IN THE INDEPENDENCE DAY COOKING PLANS. SOME OF THE EVENING STORMS
COULD BE STRONG AT TIMES AND CANNOT RULE OUT AN ISOLATED SEVERE
STORM. HOWEVER...FORECASTERS ANTICIPATE COVERAGES OF THUNDERSTORMS TO DECREASE
DURING THE COURSE OF THE EVENING DUE TO LOSS OF INSTABILITY. CLOUD
DEBRIS FROM DECAYED THUNDERSTORM ACTIVITY IS ANTICIPATED TO BE HIGH
ENOUGH AS TO NOT IMPACT FIRE WORKS VIEWING IN MOST AREAS LATER IN THE
EVENING. THE GULF COAST REMAINS UNDER THE INFLUENCE OF A WEAK TROF OF
LOW PRESSURE IN THE UPPER ATMOSPHERE...WHILE SURFACE HIGH PRESSURE
PERSISTS FROM THE SOUTHWEST ATLANTIC INTO THE GULF. WITH DEEP LAYER
MOISTURE (PRECIPITABLE WATERS 1.8 TO 2 INCHES) ALONG WITH DAYTIME
INSTABILITY...ANOTHER ROUND OF SCATTERED THUNDERSTORMS SHOULD HAVE NO
PROBLEM INITIATING ON WEAK MESOSCALE/SEA/BAY BREEZE BOUNDARIES ON
SATURDAY. LITTLE CHANGE IN THE TEMPERATURE FORECAST WITH LOWS NEAR 70
INLAND TO MID 70S COAST AND DAYTIME HIGHS NEAR 90. /10

.LONG TERM SUNDAY THROUGH FRIDAY...SUBTROPICAL RIDGE WILL
PERSIST FROM THE WESTERN ATLANTIC INTO THE NORTHERN GULF THROUGH THE
MEDIUM RANGE. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE NEAR
CLIMATOLOGICAL NORMALS FOR THIS TIME OF YEAR...ROUGHLY 30 TO 50
PERCENT...PRIMARILY FROM THE LATE MORNING INTO THE EARLY EVENING AND
NEAR THE COAST AND COASTAL WATERS LATE NIGHT AND EARLY MORNING.
TEMPERATURES ALSO WITHIN A DEGREE OR TWO OF NORMAL. 10/11

&&

.AVIATION...EXPECT CONVECTIVE ACTIVITY TO BE NORTH OF THE TERMINALS
WITH VFR CONDITIONS PREVAILING INTO THE EVENING. MAY GET DOWN TO MVFR
CEILINGS BRIEFLY IN MORNING WITH TSTMS IN VCNTY SATURDAY NEAR THE
COASTAL SITES. /10

&&

.MARINE...DID NOT SEE ANYTHING IN THE LATEST GUIDANCE TO MAKE ANY
CHANGES TO WHAT IS OFFERED IN THE CURRENT FORECAST. HIGH PRESSURE
CONTINUES FROM THE SOUTHWEST ATLANTIC INTO THE NORTHERN GULF OF
MEXICO. SOUTHERLY DAYTIME WINDS 10 TO 15 KNOTS BECOMING LIGHT FROM
AN EASTERLY DIRECTION LATE NIGHT/EARLY MORNING NEXT WEEK. SEAS 1 TO 2
FEET. WINDS AND SEAS WILL BE HIGHER NEAR THUNDERSTORMS. 05/10

&&

.FIRE WEATHER...NO HEADLINES. DAYTIME HUMIDITIES REMAIN WELL ABOVE
CRITICAL LEVELS. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  89  71  88 /  20  40  30  60
PENSACOLA   75  90  73  86 /  20  40  30  60
DESTIN      76  88  75  87 /  20  40  30  60
EVERGREEN   69  89  69  88 /  20  40  30  60
WAYNESBORO  69  90  68  89 /  20  30  40  50
CAMDEN      69  89  69  88 /  20  40  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 4, 10:17 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1017 AM CDT FRI JUL 4 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1017 AM CDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS DEVELOPING ALONG THE COAST DURING THE
MORNING HOURS WILL DEVELOP INLAND DURING THE COURSE OF THE EARLY
AFTERNOON HOURS.  SCATTERED STRONGER THUNDERSTORMS IN THE AFTERNOON
HOURS WILL PRODUCE GUSTY WINDS AROUND 45 MPH...FREQUENT
LIGHTNING...AND VERY HEAVY RAINS FALLING AT A RATE OF 2 INCHES PER
HOUR.  ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
OVER THE INLAND AREAS...MAINLY ALONG AND EAST OF THE INTERSTATE 65
CORRIDOR.  THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE WIND GUSTS
AROUND 60 MPH AND VERY FREQUENT LIGHTNING STRIKES.  THE
THUNDERSTORMS WILL DIMINISH IN INTENSITY AND COVERAGE DURING THE
EARLY EVENING HOURS.

DUE TO AN OUTGOING AFTERNOON TIDE AND A LARGE TIDAL RANGE...THERE IS
A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES THIS AFTERNOON.
THOSE PLANNING A TRIP TO THE GULF BEACHES THIS AFTERNOON SHOULD USE
CAUTION WHEN ENTERING THE WATER.  PAY ATTENTION TO THE LOCAL FLAG
WARNING SYSTEMS AND HEED THE ADVICE OF THE LOCAL BEACH PATROL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON THROUGH THE
WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR
THUNDERSTORMS AT THIS TIME LOOKS TO BE ON SUNDAY.  A FEW STORMS MAY
CONTAIN STRONG GUSTY WINDS AND HEAVY RAIN...ALL THUNDERSTORMS
CAPABLE OF PRODUCING FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE STORMS
IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 4, 2:32 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
232 PM CDT FRI JUL 4 2008

FLZ003>006-042000-
INLAND OKALOOSA-INLAND SANTA ROSA-COASTAL OKALOOSA-COASTAL SANTA
ROSA-
INCLUDING THE CITIES OF...CRESTVIEW...
232 PM CDT FRI JUL 4 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED ALONG THE SANTA ROSA AND
OKALOOSA COUNTY LINE...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG THE SANTA ROSA...OKALOOSA COUNTY LINE
SOUTHWEST OF GALLIVER.  THE THUNDERSTORM WAS MOVING TO THE EAST AT 8
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GALLIVER...HOLT AND MILLIGAN THROUGH 300 PM CDT.

ANOTHER STRONG THUNDERSTORM WAS DEVELOPING OVER NORTHEASTERN SANTA
ROSA COUNTY JUST NORTH OF MUNSON.  THIS STORM WILL MOVE EAST INTO
NORTHEASTERN OKALOOSA COUNTY WEST OF THE ESCAMBIA FARMS AREA THROUGH
3 PM.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 2 TO 3 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 4, 4:49 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
449 PM CDT FRI JUL 4 2008

ALZ055-056-059-FLZ001-003-042230-
ESCAMBIA-CONECUH-MONROE-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON...EVERGREEN AND MONROEVILLE...
449 PM CDT FRI JUL 4 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA...CONECUH...
MONROE AND SANTA ROSA COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM PACKARDS BEND TO 2 MILES SOUTHEAST OF
KIRKLAND...MOVING EAST AT 20 MPH.

THESE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
KEITH...PETERMAN...CASTLEBERRY...RIVER RIDGE...NICHBURG...TUNNEL
SPRINGS AND BURNT CORN THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Jul 4, 5:00 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
500 PM CDT FRI JUL 4 2008

MSZ079-042300-
GEORGE-
500 PM CDT FRI JUL 4 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GEORGE COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTHWEST OF BASIN...MOVING NORTHEAST AT 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BASIN AND AGRICOLA THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS
STRONG COULD BRING DOWN DEAD TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER
MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME
OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 4, 6:04 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
604 PM CDT FRI JUL 4 2008

FLZ001-003-042330-
INLAND ESCAMBIA-INLAND SANTA ROSA-
604 PM CDT FRI JUL 4 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA AND SANTA
ROSA COUNTIES...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTH OF CENTURY...MOVING EAST AT 3 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CENTURY...FLOMATON AND JAY THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS
STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.
Local storm report, Jul 4, 6:07 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
607 PM CDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             CENTURY                 30.98N 87.26W
07/04/2008  E0.50 INCH       ESCAMBIA           FL   COUNTY OFFICIAL

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:40 PM CDTSevere Thunderstorm WarningMOBBaldwin34 min
Jul 4, 6:09 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.